Alert archive / Kentucky / Flash Flood Warnings in 2008
Flash Flood Warning 19, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 30, 2008, 4:44 PM EDT for Pulaski County, Rockcastle County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2008, 4:44 PM EDT (20:44 UTC)
- Expired
- Jul 30, 2008, 6:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Pulaski County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 118 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1035 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 839 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 302043 FFWJKL KYC199-203-302245- /O.NEW.KJKL.FF.W.0019.080730T2044Z-080730T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 444 PM EDT WED JUL 30 2008 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN PULASKI COUNTY IN SOUTH CENTRAL KENTUCKY... SOUTHWESTERN ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY... * UNTIL 645 PM EDT * AT 441 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN THE VICINITY OF BANDY...BEE LICK...BROMO...HANSFORD...LEVEL GREEN...QUAIL AND SPIRO. FLASH FLOODING IS BEING CAUSE BY THUNDERSTORMS PRODUCING HEAVY RAIN AND MOVING REPEATEDLY OVER THE SAME AREAS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY. LAT...LON 3715 8483 3735 8459 3735 8432 3717 8430 $$ GREIF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 3:00 PM EDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jul 30, 3:00 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 300 PM EDT WED JUL 30 2008 .SHORT TERM.../TONIGHT THROUGH FRIDAY NIGHT/...UPDATED CONVECTION THAT DEVELOPED ALONG OUTFLOW BOUNDARY OVER THE OHIO VALLEY CONTINUES TO MOVE SOUTHEAST ACROSS THE FORECAST AREA. THERE HAVE BEEN A FEW REPORTS OF SEVERE WEATHER. ADDITIONAL CONVECTION DEVELOPING UPSTREAM ALSO HEADED THIS WAY...BUT EXPECT SEVERE THREAT TO REMAIN MINIMAL. THE 12Z NAM...12Z GFS AND 00Z ECMWF ALL POINT TOWARDS ANOTHER MCS DEVELOPING IN THE MID MISSISSIPPI VALLEY AND MOVING INTO THE LOWER OHIO VALLEY TONIGHT. THIS IDEA ALSO SUPPORTED BY THE 09Z SREF. THE REMAINS OF THIS LOOKS TO MOVE ACROSS OUR AREA ON THURSDAY. WHILE CONVECTION CURRENTLY ONGOING IN THE FORECAST AREA WILL BE EXITING THE AREA IN THE NEXT COUPLE OF HOURS ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE MOVING INTO AREA LATER THIS AFTERNOON. WITH THIS IN MIND WILL GO WITH LIKELY PRECIPITATION CHANCES THIS EVENING...THEN DROP CHANCES OFF OVERNIGHT THEN INCREASE CHANCES AGAIN LATE TONIGHT WITH APPROACH OF THE NEXT MCS. WILL GO WITH LIKELY POPS ON THURSDAY AREA WIDE. WITH PASSAGE OF SHORTWAVE TROF ON THURSDAY THE CHANCES FOR SHOWER AND THUNDERSTORMS WILL BE DECREASING BUT CHANCE WILL CONTINUE IN THE SOUTHERN PART OF FORECAST AREA UNTIL THURSDAY NIGHT. DRY AREA WIDE ON FRIDAY. ANOTHER MCS LOOKS TO DEVELOP TO OUR NORTHWEST WITH THE GFS POINTING TOWARDS THIS POSSIBLY AFFECTING NORTHEAST PART OF FORECAST AREA FRIDAY NINTH INTO SATURDAY. THERE IS CONSIDERABLE UNCERTAINTY WITH THIS WITH THE NAM POINTING TOWARDS THIS STAYING TO OUR NORTHEAST. AT THIS TIME WILL GO WITH A DRY FORECAST BUT CONFIDENCE IS LOW. MAV MOS TEMPERATURES LOOK REASONABLE AND WILL NOT DEVIATE MUCH IN THIS AREA. .LONG TERM.../SATURDAY THROUGH WEDNESDAY/...UPDATED THE GFS ENSEMBLE...12Z GFS...NAEFS...AND 00Z ECMWF ARE POINTING TOWARDS BACKING OFF ON THE HEAT SOMEWHAT FOR EARLY NEXT WEEK. WITH THIS CONSENSUS AND HPC GUIDANCE WILL LOWER FORECAST HIGHS FOR EARLY NEXT WEEK SOMEWHAT BUT NOT AS LOW AS 00Z MEX MOS WOULD INDICATE. THE MAIN CHANGE IN THE PATTERN IS FOR THE 5H HIGH TO BE CENTERED MORE TO OUR WEST WITH US REMAINING ON THE NORTHEAST PERIPHERY OF THE HIGH. && .AVIATION.../18Z TO 18Z/ REMNANTS OF OUTFLOW BOUNDARY FROM EARLY MORNING CONVECTION OVER THE OHIO RIVER VALLEY IS CURRENTLY SWEEPING THROUGH EASTERN KENTUCKY... KICKING OFF NUMEROUS SHOWERS AND THUNDERSTORMS WITH AFTERNOON SFC INSTABILITY. ATTM MOST ACTIVITY IS RESTRICTED TO AREAS EAST OF THE INTERSTATE 75 CORRIDOR AND SOUTH OF THE INTERSTATE 64 CORRIDOR. BUT SOME REDEVELOPMENT WILL BE POSSIBLE TO THE WEST AS THE AFTERNOON PROGRESSES. SOME THUNDERSTORMS HAVE BEEN REACHING SEVERE LIMITS WITH DAMAGING WINDS BEING THE MAIN CONCERN. INCLUDED A TEMPO GROUP FOR THUNDERSTORMS AT LOZ FOR THE START OF THE FORECAST PERIOD IN ORDER TO ACCOUNT FOR THUNDERSTORMS CURRENTLY MOVING INTO THAT TERMINAL AREA. WILL UPDATE OR AMEND AS NECESSARY FOR ANY ADDITIONAL THUNDERSTORMS THAT AFFECT AREA FORECAST TERMINALS. OTHERWISE...INCLUDED VCTS REMARKS IN THE WEATHER GROUP. WEATHER ASSOCIATED WITH THUNDERSTORMS WILL DROP INTO THE LIFR TO IFR CATEGORIES...IN ADDITION TO VERY GUSTY WINDS. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SBH LONG TERM...SBH AVIATION...RAY
Hazardous weather outlook, Jul 30, 3:56 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 356 PM EDT WED JUL 30 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-311200- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 356 PM EDT WED JUL 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON AND TONIGHT. SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS...TORRENTIAL RAINS AND FREQUENT DANGEROUS LIGHTNING. LOCALIZED FLASH FLOODING WILL BE A THREAT IN AREAS THAT SEE REPEATED THUNDERSTORMS OR SLOW MOVING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE LIKELY AGAIN ON THURSDAY...ESPECIALLY IN THE MORNING AND EARLY AFTERNOON. SOME THUNDERSTORMS MAY LINGER INTO THE EVENING IN AREAS SOUTH OF THE HAL ROGERS PARKWAY AND ROUTE 80 CORRIDOR. SOME OF THE STORMS ON THURSDAY COULD BE STRONG WITH GUSTY WINDS...TORRENTIAL RAINS AND FREQUENT DANGEROUS LIGHTNING. LOCALIZED FLASH FLOODING WILL BE A THREAT IN AREAS THAT SEE REPEATED THUNDERSTORMS OR SLOW MOVING THUNDERSTORMS. HOT CONDITIONS ARE EXPECTED FROM SATURDAY THROUGH TUESDAY...WITH HIGHS MOSTLY IN THE LOWER TO MIDDLE 90S. THESE TEMPERATURES...COMBINED WITH HUMIDITY...WILL RESULT IN HEAT INDICES APPROACHING OR AT TIMES REACHING 100 DEGREES. TAKE EXTRA PRECAUTIONS IF YOU PLAN ON ANY OUTDOOR ACTIVITIES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE OR FLOODING FROM THIS AFTERNOON THROUGH THURSDAY. WJM/SBH
In the hours before
Special weather statement, Jul 30, 3:22 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 322 PM EDT WED JUL 30 2008 KYZ088-117-301945- LESLIE-HARLAN- 322 PM EDT WED JUL 30 2008 ...A STRONG THUNDERSTORM TO AFFECT EXTREME SOUTH CENTRAL LESLIE AND WESTERN HARLAN COUNTIES THROUGH 345 PM EDT WEDNESDAY AFTERNOON... AT 322 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BAXTER... MOVING SOUTHEAST AT 29 MPH. THIS STORM WILL BE NEAR MARY HELEN AROUND 330 PM EDT...POPEVILLE AROUND 335 PM EDT AND CRANKS AROUND 340 PM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GREIF
Local storm report, Jul 30, 3:57 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
357 PM EDT WED JUL 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM TSTM WND DMG 1 SE WILLIBA 37.61N 83.56W
07/30/2008 LEE KY LAW ENFORCEMENT
A COUPLE OF TREES WERE DOWNED ON HIGHWAY 2017 CLOSE TO
THE BREATHITT COUNTY LINE.
&&
SCHOETTMERSpecial weather statement, Jul 30, 4:04 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 404 PM EDT WED JUL 30 2008 KYZ079-080-084-085-302100- PULASKI-LAUREL-WHITLEY-MCCREARY- 404 PM EDT WED JUL 30 2008 ...A STRONG THUNDERSTORM TO AFFECT CENTRAL PULASKI...SOUTHWESTERN LAUREL...NORTHWESTERN WHITLEY AND EXTREME NORTHEASTERN MCCREARY COUNTIES THROUGH 500 PM EDT WEDNESDAY AFTERNOON... AT 404 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SCIENCE HILL...MOVING EAST AT 17 MPH. THIS STORM WILL BE NEAR FERGUSON AROUND 410 PM EDT...ELIHU AROUND 415 PM EDT...RUTH AROUND 420 PM EDT...GRADE AROUND 435 PM EDT AND DYKES AROUND 440 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
Special weather statement, Jul 30, 4:13 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 413 PM EDT WED JUL 30 2008 KYZ084>087-302115- WHITLEY-MCCREARY-KNOX-BELL- 413 PM EDT WED JUL 30 2008 ...A STRONG THUNDERSTORM TO AFFECT SOUTH CENTRAL KNOX AND WHITLEY AND EAST CENTRAL MCCREARY AND EXTREME SOUTHWESTERN BELL COUNTIES THROUGH 515 PM EDT WEDNESDAY AFTERNOON... AT 413 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DUCKRUN... MOVING EAST AT 17 MPH. THIS STORM WILL BE NEAR REDBIRD AROUND 420 PM EDT...JELLICO CREEK AROUND 425 PM EDT...BON AROUND 430 PM EDT...WILLIAMSBURG AROUND 435 PM EDT...AND EMLYN AROUND 440 PM EDT. RESIDENTS SHOULD EXPECT TORRENTIAL RAIN...WITH RAINFALL RATE OF TWO INCHES PER HOUR OR MORE...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
Special weather statement, Jul 30, 4:20 PM EDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 420 PM EDT WED JUL 30 2008 KYZ068-069-079-080-302045- ROCKCASTLE-PULASKI-LAUREL-JACKSON- 420 PM EDT WED JUL 30 2008 ...A STRONG THUNDERSTORM TO AFFECT SOUTH CENTRAL JACKSON AND ROCKCASTLE AND NORTHEASTERN PULASKI AND NORTH CENTRAL LAUREL COUNTIES THROUGH 445 PM EDT WEDNESDAY AFTERNOON... AT 420 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BEE LICK... MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL BE NEAR BEE LICK AROUND 425 PM EDT...WILLAILLA AROUND 430 PM EDT...LEVEL GREEN AROUND 435 PM EDT...WELLHOPE AROUND 440 PM EDT...HANSFORD AROUND 445 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. SCHOETTMER
Local storm report, Jul 30, 4:23 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
423 PM EDT WED JUL 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 2 NE SOMERSET 37.10N 84.58W
07/30/2008 PULASKI KY LAW ENFORCEMENT
TREES DOWN.
&&
RAYThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 11:50 AM EDT | Severe Thunderstorm Warning | JKL | Estill, Lee, Powell, Wolfe | 40 min |
| Jul 30, 12:46 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Lee, Owsley, Perry, Wolfe | 44 min |
| Jul 30, 1:31 PM EDT | Areal Flood Advisory | JKL | Knott, Letcher, Perry | 3 hr |
| Jul 30, 1:40 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Floyd, Knott, Magoffin, Perry, Pike | 50 min |
| Jul 30, 1:49 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Knox, Laurel | 41 min |
| Jul 30, 3:41 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 4 hr |
| Jul 30, 4:32 PM EDT | Areal Flood Advisory | JKL | McCreary, Whitley | 3 hr |
| Jul 30, 4:34 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Pulaski, Rockcastle | 56 min |
| Jul 30, 4:38 PM EDT | Areal Flood Advisory | JKL | Laurel, Pulaski, Rockcastle | 3 hr |
| Jul 30, 4:44 PM EDT | Flash Flood Warning | JKL | Pulaski, Rockcastle | 111 min |
| Jul 30, 5:27 PM EDT | Severe Thunderstorm Warning | JKL | Laurel, McCreary, Pulaski, Whitley | 63 min |
| Jul 30, 5:35 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Pulaski, Wayne | 25 min |
| Jul 30, 5:52 PM EDT | Flash Flood Warning | JKL | Laurel, McCreary, Pulaski, Wayne, Whitley | 3 hr |
| Jul 30, 6:05 PM EDT | Severe Thunderstorm Warning | JKL | McCreary, Whitley | 25 min |
Nearby
Flash Flood Warnings in Kentucky, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.